Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Taking Cymbalta for fibromyalgia, Prozac and Xanax for depression. What are the side effects?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
I am taking Cymbalta 60 mg once a day for fibromyalgia, Prozac 40 mg twice a day for depression, and Xanax 1 mg twice a day for depression. Could it be possible that any of these work against each other, causing more depression? Or are they safe together. I do not take them all at the same time. Thank you.
Posted Thu, 18 Jul 2013 in Depression
Answered by Dr. Anjana Rao Kavoor 52 minutes later
Hello ma'am,

Thanks for writing to us ,

You are diagnosed with fibromyalgia and depression with a medical history of osteoarthritis, asthma and anxiety.

Duloxetine (cymbalta) is a selective serotonin norepinephrine inhibitor that is indicated for the following conditions - major depressive disorder, generalized anxiety disorder, fibromyalgia, and management of neuropathic pain associated with diabetes. It increases the amount of the neurotransmitter or the brain chemical, serotonin and also norepinephrine in the body to help relieve symptoms. And hence no, it does not cause depression, it is used in the treatment of depression apart from other conditions.

Fluoxetine is a selective serotonin reuptake inhibitor that is used in the treatment of major depressive disorder, bulimia etc. Its action is to increase serotonin levels in the brain to relieve symptoms of depression.

Now do these drugs together cause more depression? No

Are these 2 drugs given together safe? There have not been major studies done on this interaction and clinical judgment is exercised when combining these medications. Hence it is used with close monitoring of patients.There is one danger of taking these 2 drugs together and that is of serotonin syndrome. Since both these drugs increase the level of serotonin in the body there can be symptoms of this rare but potentially serious and possibly fatal syndrome that presents with- autonomic instability, abdominal pain, diarrhea, confusion, delirium, increased motor activity, myoclonus, hyperpyrexia, cardiovascular shock etc.

I hope both these drugs are being prescribed by the same doctor so he/she is aware of the concomitant use. If not then make your doctor aware of it.

Alprazolam (xanax) is a benzodiazepine that is used for anxiety. It has properties of tolerance and dependence and hence it is useful when used for short duration and better not to use for long term. Discuss this with your psychiatrist. It has no serious interactions when taken with the other drugs except for some increase in drowsiness, which all patients may not experience.

Do not stop any of these drugs abruptly on being given this advice. It can cause distressing symptoms. Discuss this with your treating doctor who would know best.

Hope this answers all your queries,
Dr. A. Rao. Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor